Statin drugs may deplete vitamin D levels – just imagine what that means

Big Picture

The puzzle of statin-induced muscle pain is finally coming together.

And the final puzzle piece SHOULD BE a devastating development for cholesterol-lowering statin drugs. But it won’t be, because I doubt the mainstream media will ever give statin users the information they need to rescue their health.

The pieces fit

In some patients, statin drug use prompts a debilitating side effect of muscle pain and weakness. This is well known.

Turns out, however, that the pain is actually a symptom.

Last summer I told you about new research that revealed what we should have seen coming: Many cases of statin- associated muscle pain are the result of muscle damage.

Now the new piece of the puzzle: The muscle damage may be due to a depletion of vitamin D, caused by statin use.

Researchers at the Jewish Hospital of Cincinnati recruited more than 620 statin users. About 130 of the subjects reported muscle pain. Blood tests showed that vitamin D levels were generally lower in the muscle pain group.

About 80 muscle pain subjects were then divided into two groups. Half received high dosage vitamin D supplements for 12 weeks. Muscle pain was completely erased in over 90 percent of subjects in that group as their blood levels of vitamin D more than doubled.

In a commentary on this study, dietician Gale Maleskey notes that people with low cholesterol poorly absorb fat- soluble vitamins, such as vitamin D.

Hard to imagine

This should be the headline in every newspaper in the world: “Statin drugs may deplete vitamin D levels”

Just imagine what that means.

As we now know, adequate vitamin D has been shown to help reduce risk of certain cancers, cognitive decline, type 2 diabetes, narrowing of arteries in type 2 diabetes patients, congestive heart failure, and death from heart disease.

And last year I told you about a study that showed a strong link between low vitamin D levels and these four metabolic syndrome symptoms:

  • Lower HDL cholesterol levels
  • Higher triglyceride levels
  • Greater abdominal fat
  • Greater body mass index

Of all the drawbacks of statin use, the potential to rob the body of vitamin D may turn out to be the very worst.

To Your Good Health,

Jenny Thompson

Sources:
“Low Serum 25 (OH) Vitamin DL (<32 ng/mL) are Associated with Reversible Myositis-Myalgia in Statin-Treated Patients” Translational Research, Vol. 153, No. 1, January 2009, translationalres.com
“Do Statin Drugs Cause Vitamin D Deficiency?” Gale Maleskey, M.S., R.D., Stop Aging Now, 11/19/09, stopagingnow.com

Get urgent health alerts, warnings and insights delivered straight to your inbox